Hail, Logan
- When
- September 9, 5:45 PM CST to 5:48 PM CST
- Where
- Logan County, 3.88 mi W of Fredonia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.320, -99.180
Thunderstorms developed along a cold front as it pushed into central and eastern North Dakota. A few storms became severe over the James River Valley, with one inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed along a cold front as it pushed into central and eastern North Dakota. A few storms became severe over the James River Valley, with one inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 9, 5:21 PM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 621 PM CDT Sun Sep 9 2018 .UPDATE... Issued at 617 PM CDT Sun Sep 9 2018 Line of convection has developed from Foster County back south- southwest to southern McIntosh Co. Thus far sub-severe but there remains potential for a few strong to severe storms over the next few hours. Otherwise, the forecast remains in good shape for this update. && .SHORT TERM...(This evening through Monday) Issued at 330 PM CDT Sun Sep 9 2018 At 330 PM CDT a cold front extended from just east of Minot to Bismarck, pushing east. Ahead of the front dew points were in the lower 60s, with drier air, 50 dew points, moving into Williston. The front will mark the line of delineation from thunderstorms east of it to just showers behind. Shear is marginal with CAPE of as much as 2000 Joules ahead of the front. The mid level kicker was back in Montana and until its influence reaches the area ahead of the front storms will be hard to get going. Once those coincident ingredients line up isolated storms will fire, and a few could be strong to severe, quarter size hail / 60 mph wind gusts. By the time that happens, say around 6-7 PM, the front should be in the eastern part of the forecast area, limiting thunderstroms chances to the area from Rugby to Bismarck / Mandan and east / south, with the severe chances confined to mainly the James River Valley and adjacent counties, say east of ND Highway 3. Storms end east by 11 PM or so. A clearing sky comes in after that for a mostly sunny Monday. Temperatures not that far off of todays highs, within a few degrees either side of 80. .LONG TERM...(Monday night through Sunday) Issued at 330 PM CDT Sun Sep 9 2018 A series of troughs and fronts pass through in the extended with some mid level support as well for a chance of showers or storms every day somewhere in the forecast area. The higher chances earlier in the period look to be across the north, later in the period across the south. The front on Tuesday is the strongest of the parade with the highest chances for stronger storms. And, behind that, is a cool off with highs by mid week in the 70s, 60s by the end of the period. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 617 PM CDT Sun Sep 9 2018 A cold front through the central part of the forecast will continue to push east. Scattered thunderstorms along to ahead of the front will continue this evening, with a few strong to severe, erratic winds as high as 60 mph and hail as large as quarters at the surface. Scattered showers post frontal. The highest chance for TSRA remains at KJMS. Late tonight, lingering boundary layer moisture may see fog develop for KJMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...NH SHORT TERM...JPM LONG TERM...JPM AVIATION...NH
Hazardous Weather Outlook National Weather Service Bismarck ND 317 PM CDT Sun Sep 9 2018 NDZ001>004-009>012-017>021-031>033-040-041-043-044-102030- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark- Slope-Hettinger-Bowman-Adams- 317 PM CDT Sun Sep 9 2018 /217 PM MDT Sun Sep 9 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are forecast, off and on, from Tuesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ005-013-022-023-025-034>037-042-045>048-050-051-102030- Rolette-Pierce-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 317 PM CDT Sun Sep 9 2018 /217 PM MDT Sun Sep 9 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are forecast for this evening and into the early night. A few of those could be strong to severe, mainly east of Bismarck and south of Harvey (to the South Dakota border). The main threats will be hail as large as quarters and erratic winds as high as 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are forecast, off and on, from Tuesday through Saturday. .SPOTTER INFORMATION STATEMENT... Report any hail and any winds over 40 mph to the National Weather Service. JP Martin
Special Weather Statement
National Weather Service Bismarck ND
622 PM CDT SUN SEP 9 2018
NDZ037-047-048-050-051-100000-
La Moure ND-Dickey ND-Logan ND-McIntosh ND-Stutsman ND-
622 PM CDT SUN SEP 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAMOURE...WESTERN
DICKEY...EASTERN LOGAN...EASTERN MCINTOSH AND EASTERN STUTSMAN
COUNTIES UNTIL 700 PM CDT...
At 621 PM CDT, strong thunderstorms were located along a line
extending from near Courtenay to 6 miles south of Ashley. Movement
was east at 25 mph.
Half inch hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Jamestown, Ashley, Edgeley, Kulm, Gackle, Wimbledon, Kensal, Marion,
Ypsilanti, Adrian, Buchanan, Spiritwood Lake, Montpelier, Lehr,
Spiritwood, Jud, Pingree, Forbes, Courtenay and Dickey.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4733 9884 4731 9847 4663 9844 4663 9830
4594 9868 4594 9957
TIME...MOT...LOC 2321Z 285DEG 22KT 4727 9862 4594 9935
SIMOSKOThe Aberdeen radar (KABR), 113 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778936, 778937.